Jay Lake (jaylake) wrote,
Jay Lake
jaylake

[cancer] Already struggling with the Regorafenib

It's amazing how medications can shape our lives. This is a lesson I've learned over and over again these past five years, and now I'm learning it again. A week ago today I started taking Regorafenib, and I am already struggling with it.

This is oral medication. That makes Regorafenib the first chemo series I haven't taken intravenously. I ingest four pills every morning for three weeks, then I'm off for a week to recover from the side effects. Sort of like how a lot of hormonal birth control is administered.

Wikipedia lists the side effects as follows:
[W]eakness or fatigue, loss of appetite, hand-foot syndrome (also called palmar-plantar erythrodysesthesia), diarrhea, mouth sores (mucositis), weight loss, infection, high blood pressure, and changes in voice volume or quality (dysphonia).

Let's see... In only a week, I have experienced:
  • Weakness or fatigue

  • Loss of appetite

  • Hand-foot syndrome (also called palmar-plantar erythrodysesthesia)

  • Diarrhea [not exactly, but definitely new GI disruptions]

  • Mouth sores (mucositis)

  • Weight loss

  • Infection

  • High blood pressure

  • Changes in voice volume or quality (dysphonia)

Six out of nine ain't bad for the first seven days. Given prior experience, I expect all of these to get worse, likely significantly so.

And hand-foot syndrome unpacks into a number of unpleasant elements. For example, extreme heat sensitivity in my hands and feet, which makes it hard to shower. Already I cannot open the caps on bottles. Last night having appetizers before dinner, Lisa Costello had to shell peanuts for me. Simply gripping my pants to pull them on is painful. We are seriously thinking I cannot wash my hair anymore without help. It hurts to pinch my thumb and forefinger together, for pity's sake.

This is serious business. Try functioning without your hands and feet. I feel like I'm turning into a giant toddler.

As I was putzing around this morning eating my required low-fat breakfast and taking my daily dose of Regorafenib, I found myself wondering if this drug would grow so challenging that I would prefer to stop taking it. Given my current medical situation, that is to say would I literally rather die than put up with what this drug is doing to me? I've never asked myself that question about chemotherapy before.

When you get to the point I'm at with a disease and its mortality, many of your ideas and assumptions change. I am looking at the possibility of Regorafenib changing them again. This makes me unhappy, no matter which direction I try to face.

Fuck cancer.

Tags: cancer, health, personal, radiantlisa
Subscribe
  • Post a new comment

    Error

    Anonymous comments are disabled in this journal

    default userpic

    Your reply will be screened

  • 8 comments